Hail, Lake
- When
- October 9, 2:59 PM EST
- Where
- Lake County, 0.92 mi SW of Lake Yale
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 28.890, -81.740
Gold ball size hail was reported.
A north moving warm front produced widespread thunderstorms across central Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
A north moving warm front produced widespread thunderstorms across central Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 9, 12:55 PM EST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 155 PM EDT THU OCT 9 2008 .DISCUSSION... ...ISOLATED SEVERE STORMS POSSIBLE THROUGH EARLY EVENING... CURRENTLY-FRI...CUTTOFF LOW NORTH OF THE AREA WILL PUSH SLOWLY EASTWARD AND SHOULD MOVE OFF THE GEORGIA COAST FRI. AS THE LOCAL AREA COMES UNDER THE SOUTHWEST SIDE OF THIS SYSTEM...MORE SUBSTANTIAL DRYING ALOFT SHOULD OCCUR...MAINLY ACROSS THE NORTH. HOWEVER IN THE MEANTIME...CURRENT DRY SLOT SPREADING ACROSS THE AREA COMBINED WITH MOIST LOW LEVELS SHOULD LEAD TO SCATTERED STRONG STORMS THIS AFTERNOON AND INTO THE EVENING HOURS. MESOSCALE BOUNDARY INTERACTIONS SHOULD ALSO AID IN THE FORMATION OF A FEW SEVERE STORMS. WITH THE DRY SLOT AND COOLING ALOFT...THE MAIN HAZARDS SHOULD BE STRAIGHT LINE WINDS AND HAIL. FREQUENT LIGHTNING AND TORRENTIAL DOWNPOURS ARE ALSO EXPECTED. WITH NORTHERN AREAS RECEIVING THE MOST HEATING AND A SURFACE TROUGH/ASSOCIATED CONVECTION/OUTFLOWS APPROACHING...THE STRONGEST STORMS ARE EXPECTED THERE. WOULD EXPECT ACTIVITY TO DIMINISH DURING THE OVERNIGHT BUT WITH MOIST SOUTH SOUTHWEST LOW LEVEL FLOW THERE SHOULD BE A CONTINUING CHANCE OF SHOWERS. ON FRI WITH THE LOW PRESSURE SYSTEM TO OUR NORTH/NORTHEAST...A DEEP LAYER SOUTHWEST FLOW WILL OCCUR. PRECIPITABLE WATER VALUES SHOULD NOT BE AS HIGH...AS CONSIDERABLE DRY AIR ALOFT WILL BE PRESENT. EXPECT DAYTIME HEATING WILL LEAD TO SCATTERED AFTERNOON STORMS. A FEW COULD AGAIN BE STRONG ESPECIALLY NEAR THE EAST COAST SEA BREEZE WHICH SHOULD NOT MOVE VERY FAR INLAND. THE HIGHEST COVERAGE IS EXPECTED ACROSS THE SOUTH WHERE DEEPER MOISTURE IS FORECAST TO RESIDE. FRI NIGHT-SAT NIGHT...VIGOROUS UPPER LOW OVER NORTH FLORIDA FORECAST TO TRACK INTO THE ATLANTIC THEN BE ABSORBED BY HIGH PRESSURE THAT WILL BUILD DOWN THE EASTERN SEABOARD AND INTO FLORIDA THROUGH THE WEEKEND. WINDS SHIFT TO THE NORTHEAST THEN EAST AND START INCREASING SATURDAY NIGHT AS THE PRESSURE GRADIENT BETWEEN THE HIGH BUILDING DOWN THE COAST AND LOWER PRESSURES OVER THE NORTHERN CARIBBEAN STRENGTHENS. DEEPENING EASTERLY FLOW WILL ADVECT A MOIST MARINE AIR MASS ASHORE AND WELL INLAND AS THE FLOW STRENGTHENS. SCATTERED POP (30-50 PERCENT) LOOKS REASONABLE. ONSHORE FLOW STARTING SATURDAY WILL KEEP OVERNIGHT MINS IN THE LOWER 70S INLAND AND IN THE LOW-MID 70S ALONG THE COAST AS THE AIR COMES OFF SEA WATER TEMPERATURES IN THE LOWER 80S. PREVIOUS EXTENDED DISCUSSION... SUN-WED...THE UPPER RIDGING WILL GRADUALLY WEAKEN OVER THE AREA THROUGH THIS PERIOD AND FLATTEN OUT BY WED AND TEMPERATURES ALOFT WILL WARM. THIS RIDGING WILL STEER FRONTAL BOUNDARIES AND MID-LEVEL TROUGHS NORTH OF THE AREA. HIGH PRESSURE ALONG THE EASTERN SEABOARD WILL KEEP AN ONSHORE COMPONENT OF WIND ACROSS ECFL THROUGH THIS TIMEFRAME...BUT THIS FEATURE WILL GET NUDGED INTO THE WESTERN ATLC AND WEAKEN AS A STRONGER WEATHER SYSTEM ADVANCES FROM THE CENTRAL U.S. INTO THE EASTERN CONUS. DRIER NORTHEAST AIR FINALLY WORKS INTO THE REGION BY EARLY NEXT WEEK AND REMAINS THROUGH THE MIDDLE OF THE PERIOD. WILL KEEP SCT POP CHANCES IN THE FCST BOTH SUN/MON AND SEE CHANCES DECREASE SIGNIFICANTLY HEADING INTO TUE/WED. HIGHS IN THE VICINITY OF SEASONAL NORMS BUT LOWS WILL AVERAGE ABOVE NORMAL WITH THE CONTINUED ONSHORE FLOW. && .AVIATION...SCATTERED/NUMEROUS SHOWERS WITH MVFR CONDITIONS EXPECTED THROUGH EARLY EVENING. ISOLATED STRONG-SEVERE STORMS ARE POSSIBLE WITH IFR CONDITIONS AND GUSTY WINDS. WITH BROAD LOW LEVEL CYCLONIC FLOW TONIGHT...WILL HAVE TO WATCH FOR LOW CEILINGS DEVELOPING BUT IT LOOKS LIKE THE BOUNDARY LAYER FLOW SHOULD BE STRONG ENOUGH TO INHIBIT ANY EXTENDED PERIOD OF IFR. AFTER EARLY MORNING LOW CLOUDINESS BREAKS UP FRI...AFTERNOON HEATING SHOULD DEVELOP SCATTERED SHOWERS/STORMS AGAIN...THOUGH COVERAGE IS NOT EXPECTED TO BE AS GREAT AS TODAY. && .MARINE...DESPITE LOW PRESSURE CENTER TO OUR NORTH...SOUTH/SOUTHWEST FLOW IS NOT EXPECTED TO BE ANY GREATER THAN 10-15 KNOTS. MAIN CONCERN WILL BE SCATTERED STRONG STORMS WITH GUSTY WINDS AND FREQUENT LIGHTNING THROUGH FRI. FRI NIGHT-MON...SOUTHWEST FLOW FRI NIGHT BECOMES NORTHEAST THEN EAST SAT AS HIGH PRESSURE BUILDS DOWN THE SOUTHEAST COAST AND INTO THE EAST CENTRAL FLORIDA COASTAL WATERS. STRENGTHENING PRESSURE GRADIENT SUN THROUGH TUE WILL RESULT IN EASTERLY WINDS INCREASING TO SMALL CRAFT ADVISORY/SCA THRESHOLDS BY SUN AND REMAINING ABOVE SCA THRESHOLDS THROUGH MON BEFORE STARTING TO DIMINISH. SEAS BUILD TO 7 FEET OR MORE OVER THE OFFSHORE WATERS BY SUN...AND THE NEARSHORE WATERS SUN NIGHT. SEAS CONTINUE BUILDING AS LONG PERIODS EASTERLY SWELLS START ARRIVING IN THE OFFSHORE WATERS MON. && .PRELIMINARY POINT TEMPS/POPS... DAB 71 85 73 84 / 40 40 30 40 MCO 71 88 72 86 / 40 40 30 40 MLB 73 87 74 85 / 40 50 40 40 VRB 73 88 72 85 / 40 50 40 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...LASCODY LONG TERM....WIMMER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 605 AM EDT THU OCT 9 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-092200- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 605 AM EDT THU OCT 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... AN UPPER LOW OVER SOUTH GEORGIA WILL PRODUCE GREATER INSTABILITY TODAY LEADING TO A HIGHER THREAT FOR STRONG TO ISOLATED SEVERE STORMS. CONDITIONS WILL BE FAVORABLE FOR A FEW STORMS TO PRODUCE LARGE HAIL...DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING LATE THIS AFTERNOON AND EARLY THIS EVENING...ESPECIALLY ACROSS NORTHERN SECTIONS. STORM MOVEMENT WILL BE TOWARD THE NORTHEAST AT 15 TO 20 MPH. ...FLOOD IMPACT... LOCALLY VERY HEAVY RAIN WILL ACCOMPANY THE STRONGER STORMS DURING THE AFTERNOON AND EARLY EVENING. RAIN ACCUMULATIONS OF ONE TO THREE INCHES WILL BE POSSIBLE IN A SHORT PERIOD OF TIME CAUSING TEMPORARY FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. ...RIP CURRENT IMPACT... WEATHER AND OCEAN CONDITIONS WILL PRODUCE AN ELEVATED RIP CURRENT THREAT ALONG AREA BEACHES TODAY. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD. ...MARINE THUNDERSTORM GUST IMPACT... OFFSHORE MOVING STORMS THIS AFTERNOON AND EARLY EVENING WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS OF 35 KNOTS OR GREATER OVER THE INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED LIGHTNING STORMS ARE EXPECTED AGAIN FRIDAY AND SATURDAY. DEEPENING ONSHORE FLOW SUNDAY AND MONDAY WILL KEEP RAIN CHANCES HIGH ESPECIALLY NEAR THE COAST BUT LIGHTNING THREAT LOWER. INCREASING WINDS AND SEAS WILL DETERIORATE BOATING CONDITIONS SUNDAY AND INTO NEXT WEEK...WHILE AT THE SAME TIME PRODUCING ROUGH SURF AND AN INCREASED RISK FOR RIP CURRENTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. KELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 333 PM EDT THU OCT 9 2008 FLZ041-044-144-092015- INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY- 333 PM EDT THU OCT 9 2008 ...STRONG THUNDERSTORMS WILL MOVE INTO NORTHERN LAKE AND NORTHWEST VOLUSIA COUNTIES... AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW STRONG STORMS. THE FIRST WAS NEAR UMATILLA...OR ABOUT 7 MILES WEST OF PAISLEY. A SECOND AND LARGER CLUSTER WAS ABOUT 6 MILES WEST OF THE VILLAGES...FRUITLAND PARK...LEESBURG AND OKAHUMPKA. THESE STORMS WERE MOVING NORTHEAST AT 20 MPH. THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STORMS ACROSS NORTH FLORIDA HAVE BEEN SHOWING OCCASIONAL SIGNS OF ROTATION...AND HAVE A HISTORY OF PRODUCING WIND DAMAGE. IT REMAINS POSSIBLE FOR SOME OF THESE STORMS FARTHER SOUTH TO DO THE SAME... SO PERSONS IN LAKE AND VOLUSIA COUNTIES SHOULD REMAIN ALERT TO THE POSSIBILITY OF WARNINGS BEING ISSUED LATER THIS AFTERNOON. CRISTALDI
The Melbourne radar (KMLB), 137 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
Gold ball size hail was reported.
Nickel size hail was reported.
Sanford airport reported damage to ten hanger doors, two light poles blown down and 40 feet of fence blown down.
Hail was reported near Chain 0 Lakes along State Highway 44.
Hail was reported at Ormond Beach.
Trees were blown down near De Bary.
Trees were blown down on Tomoka Road.
Trees were blown down on Anniston Avenue and Flomich Street.
Trees were blown down near the Seminole/Volusia County line at State Highway 415.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, October 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135422, 135423, 135424, 135425, 135426, 135427, 135428, 135429, 135463.